question-icon

What causes itching in penis after taking Bactrim pill?

default
Posted on Tue, 15 Jul 2014
Question: Within 2 hours of taking a Bactrim pill, I began feeling some minor itching with my penis. A few more hours the tip became very sensative, itching increased, and noticed overall swelling. 10 hours later my penis has swollen to twice it's normal size. I'm also experiencing some burning, and redness in the palms and webbing of my fingers and hands. Does this sound like an allergic reaction?
doctor
Answered by Dr. Sujoy Khan (28 minutes later)
Brief Answer:
Sulfa drug allergy - Strict avoidance required

Detailed Answer:
Hello,
Welcome to Healthcare Magic and thank you for writing to us.

You have developed 2 reactions to Sulfa drugs under which Bactrim falls and you must ensure that you avoid this class of drugs in the future.
If you were not on any other medication at the same time, then the time line you have indicated is in concurrence with significant Bactrim allergy.

Please note that there is no blood test available to diagnose this drug allergy.
Do NOT attempt at 3rd challenge or if anyone advises to offer a skin test to diagnose this allergy.

Immediate management:
Alternative antibiotics
Antihistamines such as Fexofenadine; a short course of oral steroids may be required if the reaction persists - definitely if blood tests suggest liver function tests have become abnormal or you have developed mouth ulcers etc.

DRUGS TO AVOID:
Sulfa drugs
Oral - Septra, Bactrim, Pediazole (Sulphonamide group of antibiotics), Dapsone, Sulfasalazine, Zonisamide
Topical sulfa antibiotics, such as sulfacetamide eye drops/shampoos/creams, silver sulfadiazine cream.


Best Wishes.

Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Sujoy Khan

Allergist and Immunologist

Practicing since :1999

Answered : 584 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes itching in penis after taking Bactrim pill?

Brief Answer: Sulfa drug allergy - Strict avoidance required Detailed Answer: Hello, Welcome to Healthcare Magic and thank you for writing to us. You have developed 2 reactions to Sulfa drugs under which Bactrim falls and you must ensure that you avoid this class of drugs in the future. If you were not on any other medication at the same time, then the time line you have indicated is in concurrence with significant Bactrim allergy. Please note that there is no blood test available to diagnose this drug allergy. Do NOT attempt at 3rd challenge or if anyone advises to offer a skin test to diagnose this allergy. Immediate management: Alternative antibiotics Antihistamines such as Fexofenadine; a short course of oral steroids may be required if the reaction persists - definitely if blood tests suggest liver function tests have become abnormal or you have developed mouth ulcers etc. DRUGS TO AVOID: Sulfa drugs Oral - Septra, Bactrim, Pediazole (Sulphonamide group of antibiotics), Dapsone, Sulfasalazine, Zonisamide Topical sulfa antibiotics, such as sulfacetamide eye drops/shampoos/creams, silver sulfadiazine cream. Best Wishes.